Analysis & PDE

  • Anal. PDE
  • Volume 9, Number 1 (2016), 193-228.

Limiting distribution of elliptic homogenization error with periodic diffusion and random potential

Wenjia Jing

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We study the limiting probability distribution of the homogenization error for second order elliptic equations in divergence form with highly oscillatory periodic conductivity coefficients and highly oscillatory stochastic potential. The effective conductivity coefficients are the same as those of the standard periodic homogenization, and the effective potential is given by the mean. We show that the limiting distribution of the random part of the homogenization error, as random elements in proper Hilbert spaces, is Gaussian and can be characterized by the homogenized Green’s function, the homogenized solution and the statistics of the random potential. This generalizes previous results in the setting with slowly varying diffusion coefficients, and the current setting with fast oscillations in the differential operator requires new methods to prove compactness of the probability distributions of the random fluctuation.

Article information

Anal. PDE, Volume 9, Number 1 (2016), 193-228.

Received: 8 June 2015
Revised: 8 October 2015
Accepted: 28 October 2015
First available in Project Euclid: 16 November 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35R60: Partial differential equations with randomness, stochastic partial differential equations [See also 60H15]
Secondary: 60B12: Limit theorems for vector-valued random variables (infinite- dimensional case)

periodic and stochastic homogenization random field probability measures on Hilbert space weak convergence of probability distributions


Jing, Wenjia. Limiting distribution of elliptic homogenization error with periodic diffusion and random potential. Anal. PDE 9 (2016), no. 1, 193--228. doi:10.2140/apde.2016.9.193.

Export citation


  • S. N. Armstrong and Z. Shen, “Lipschitz estimates in almost-periodic homogenization”, Comm. Pure Appl. Math (online publication October 2015).
  • S. N. Armstrong and C. K. Smart, “Quantitative stochastic homogenization of convex integral functionals”, 2014. To appear in Ann. Sci. Éc. Norm. Supér.
  • S. N. Armstrong, T. Kuusi, and J.-C. Mourrat, “Mesoscopic higher regularity and subadditivity in elliptic homogenization”, preprint, 2015.
  • M. Avellaneda and F.-H. Lin, “Compactness methods in the theory of homogenization”, Comm. Pure Appl. Math. 40:6 (1987), 803–847.
  • M. Avellaneda and F.-H. Lin, “$L\sp p$ bounds on singular integrals in homogenization”, Comm. Pure Appl. Math. 44:8-9 (1991), 897–910.
  • G. Bal, “Central limits and homogenization in random media”, Multiscale Model. Simul. 7:2 (2008), 677–702.
  • G. Bal and W. Jing, “Homogenization and corrector theory for linear transport in random media”, Discrete Contin. Dyn. Syst. 28:4 (2010), 1311–1343.
  • G. Bal and W. Jing, “Corrector theory for elliptic equations in random media with singular Green's function: application to random boundaries”, Commun. Math. Sci. 9:2 (2011), 383–411.
  • G. Bal, J. Garnier, S. Motsch, and V. Perrier, “Random integrals and correctors in homogenization”, Asymptot. Anal. 59:1-2 (2008), 1–26.
  • G. Bal, J. Garnier, Y. Gu, and W. Jing, “Corrector theory for elliptic equations with long-range correlated random potential”, Asymptot. Anal. 77:3-4 (2012), 123–145.
  • P. Billingsley, Convergence of probability measures, 2nd ed., John Wiley & Sons, New York, 1999.
  • A. Bourgeat and A. Piatnitski, “Estimates in probability of the residual between the random and the homogenized solutions of one-dimensional second-order operator”, Asymptot. Anal. 21:3-4 (1999), 303–315.
  • E. Di Nezza, G. Palatucci, and E. Valdinoci, “Hitchhiker's guide to the fractional Sobolev spaces”, Bull. Sci. Math. 136:5 (2012), 521–573.
  • L. C. Evans, Partial differential equations, Graduate Studies in Mathematics 19, American Mathematical Society, Providence, RI, 1998.
  • R. Figari, E. Orlandi, and G. Papanicolaou, “Mean field and Gaussian approximation for partial differential equations with random coefficients”, SIAM J. Appl. Math. 42:5 (1982), 1069–1077.
  • A. Gloria and F. Otto, “Quantitative results on the corrector equation in stochastic homogenization”, 2014. To appear in J. Eur. Math. Soc.
  • G. Griso, “Interior error estimate for periodic homogenization”, Anal. Appl. $($Singap.$)$ 4:1 (2006), 61–79.
  • P. Grisvard, Elliptic problems in nonsmooth domains, Monographs and Studies in Mathematics 24, Pitman (Advanced Publishing Program), Boston, 1985.
  • Y. Gu and J. C. Mourrat, “Scaling limit of flucutations in stochastic homogenization”, 2015, hook \posturlhook. To appear in Multiscale Model. Simul.
  • M. Hairer, E. Pardoux, and A. Piatnitski, “Random homogenisation of a highly oscillatory singular potential”, Stoch. Partial Differ. Equ. Anal. Comput. 1:4 (2013), 571–605.
  • V. V. Jikov, S. M. Kozlov, and O. A. Oleĭnik, Homogenization of differential operators and integral functionals, Springer, Berlin, 1994.
  • W. Jing, “Limiting distribution of elliptic homogenization error with periodic diffusion and random potential (long version)”, preprint, 2015.
  • C. E. Kenig, F. Lin, and Z. Shen, “Convergence rates in $L\sp 2$ for elliptic homogenization problems”, Arch. Ration. Mech. Anal. 203:3 (2012), 1009–1036.
  • C. E. Kenig, F. Lin, and Z. Shen, “Periodic homogenization of Green and Neumann functions”, Comm. Pure Appl. Math. 67:8 (2014), 1219–1262.
  • D. Khoshnevisan, Multiparameter processes: an introduction to random fields, Springer, New York, 2002.
  • E. H. Lieb and M. Loss, Analysis, 2nd ed., Graduate Studies in Mathematics 14, American Mathematical Society, Providence, RI, 2001.
  • D. Marahrens and F. Otto, “On annealed elliptic Green's function estimates”, Math. Bohem. 140:4 (2015), 489–506.
  • S. Moskow and M. Vogelius, “First-order corrections to the homogenised eigenvalues of a periodic composite medium: a convergence proof”, Proc. Roy. Soc. Edinburgh Sect. A 127:6 (1997), 1263–1299.
  • J. C. Mourrat, “A tightness criterion in local Hölder spaces of negative regularity”, preprint, 2015. 1502.07335
  • J. Mourrat and J. Nolen, “Scaling limit of the corrector in stochastic homogenization”, submitted, 2015.
  • J. C. Mourrat and F. Otto, “Correlation structure of the corrector in stochastic homogenization”, 2014, hook \posturlhook. To appear in Ann. Probab.
  • G. Palatucci, O. Savin, and E. Valdinoci, “Local and global minimizers for a variational energy involving a fractional norm”, Ann. Mat. Pura Appl. $(4)$ 192:4 (2013), 673–718.
  • K. R. Parthasarathy, Probability measures on metric spaces, Prob. Math. Stat. 3, Academic Press, New York, 1967.